We recently reported two cases of QT interval prolongation and cardiac arrest in newborns receiving antibiotic therapy with spiramycin, a macrolide agent extensively used for toxoplasmosis prophylaxis. In this study we assessed the effects of this drug on ventricular repolarization and on the potential risk of lethal arrhythmias in eight newborn infants in whom toxoplasmosis prophylaxis after birth was necessary. Electrocardiograms (ECGs) and echocardiograms were recorded during spiramycin therapy (350,000 IU/kg/day) and after its withdrawal. In a control group of eight healthy newborns matched for age and sex, no differences were found between two ECGs analogously recorded. The QT interval corrected for heart rate (QTc) was longer during spiramycin therapy than after drug withdrawal (446 ± 32 msec vs 412 ± 10 msec, +9%, p = 0.021). QTc dispersion, expressed as the difference between the longest and the shortest value in 12 different leads (QTc(max-min)), was also higher during spiramycin therapy (60 ± 32 msec vs 34 ± 8 msec, +76%, p = 0.021), mainly because of a major lengthening of the longest QTc (QTc(max)). QTc and QTc dispersion were markedly increased in the two newborns who experienced cardiac arrest after beginning treatment compared with the six neonates who had no drug-induced symptoms. During therapy seven of eight newborns had a rare abnormality in the thickening of the left ventricular posterior wall similar to that observed in patients with congenital long QT syndrome. This abnormality disappeared after drug withdrawal. Thus antibiotic therapy with spiramycin in the neonatal period may induce QT interval prolongation and increase QT dispersion. When this effect on ventricular repolarization is more marked, it may favor the occurrence of torsades des pointes and lead to cardiac arrest.
ASJC Scopus subject areas
- Cardiology and Cardiovascular Medicine